Introduction: Nonoccupational postexposure prophylaxis (nPEP) is a three-drug antiretroviral regimen used to decrease the risk for HIV infection after less than 72 h from nonoccupational exposure to body fluids that might contain HIV. The most frequent side effects concern the gastro-intestinal intolerance, renal and hepatic toxicity, with no hormonal imbalance to have been yet reported.
Case report: 24 years old male patient, consulted for palpitations, hoarseness, shortness of breath, laryngeal tightness, weight loss (4 kg /3 months), fatigue, insomnia, recurrent panic attacks and anxiety-symptoms progressively installed since 3 months. Patients previous history contains a nonoccupational exposure to body fluids containing HIV 8 months previously, treated with nPEP (Lamivudine, Zidovudine and Kaletra- Lopinavir/Ritonavir), with a negative serology at the check-ups. He presented high blood pressure and tachycardia, tremor, hyperhidrosis and excessive preoccupation concerning his illness. Thyroid tests found an autoimmune thyroiditis with subclinical thyrotoxicosis: ATPO=57.5 IU/ml (N: 035), TSH=0.09 μIU/ml (N: 0.44), FT4=1.35 ng/ml (N: 0.891.76), TRAb- negative, normal thyroid at the ultrasound. Cardiac evaluation was normal so the patient was advised to start betablocker and anxiolitic treatment, along with psychological counselling. At the one month follow-up, the blood test has shown persistence of the thyroid autoimmunity with normalisation of the function: TSH=0.602 μIU/ml, FT4=1.38 ng/dl, without any other abnormalities.
Conclusions: The occurrence of the autoimmune thyroid disease after a 6 month period post nPEP has not yet been cited. It may be a result of either the autoimmune system rebound after the antiretroviral therapy or an inflammatory imbalance induced by the treatment with consecutive immune reconstitution syndrome.
20 May 2017 - 23 May 2017